top of page

Fentanyl

Rainbow Fentanyl

Image links to DEA Fentanyl Awareness Website

Fentanyl is a powerful synthetic opioid that is up to 100 times more potent than morphine. It is primarily used for managing severe pain, especially in cancer patients. However, in recent years, illicitly manufactured fentanyl has become a major public health concern due to its high potential for overdose and death. In this article, we will explore the dangers of fentanyl, signs and symptoms of overdose, and available treatments.

Stats: Based on preliminary 2021 data, there were 6,843 opioid-related overdose deaths in California; 5,722 of these deaths were related to fentanyl.

According to the CDC - 57,834 people died from Fentanyl overdoses in 2020 and 71,238 people died in 2021. https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2022/202205.htm

The Dangers of Fentanyl

Fentanyl is a very potent drug and can quickly lead to overdose, even in small amounts. One of the major concerns with fentanyl is that it is often mixed with other drugs like heroin, cocaine, and methamphetamine, making it even more deadly. Because fentanyl is so powerful, it can quickly slow down or stop a person's breathing, leading to death.

Signs and symptoms of overdose:

If you or someone you know is taking fentanyl, it is important to be aware of the signs and symptoms of an overdose. Symptoms of fentanyl overdose can include:

  • Slow or shallow breathing

  • Blue or gray lips and nails

  • Extreme fatigue or confusion

  • Loss of consciousness

  • Pinpoint pupils

  • Cold, clammy skin

  • Slowed heart rate

If you suspect an overdose, seek medical attention immediately. Fentanyl overdose is a medical emergency, and timely treatment can be the difference between life and death.

Treatment options:

If you or someone you know is struggling with fentanyl addiction, there are treatment options available. The first step is to seek medical help. A medical professional can help assess the situation and determine the appropriate treatment plan. Treatment for fentanyl addiction often involves a combination of medication-assisted treatment and behavioral therapy.

Medications like methadone, buprenorphine, and naltrexone can help manage cravings and withdrawal symptoms associated with fentanyl addiction. Behavioral therapies like cognitive-behavioral therapy (CBT) and contingency management (CM) can help address the underlying psychological issues that contribute to addiction.

Fentanyl is a powerful and dangerous drug that can quickly lead to overdose and death. If you or someone you know is taking fentanyl, it is important to be aware of the signs and symptoms of an overdose and seek medical attention immediately if necessary. Treatment options are available for those struggling with fentanyl addiction, and prevention is key to avoiding an overdose. Remember, help is available, and recovery is possible.

bottom of page